Narcan Saves Lives
Narcan (or naloxone) is a medication that quickly reverses opioid overdoses, including the ones from fentanyl. Narcan is sprayed up the nose and knocks the opioid drug off brain receptors, restoring normal breathing, saving lives.
Narcan has nearly no side effects and will only work if a person has opioids in their system.
Why carry it?
Anybody using drugs could be at risk for an overdose. If you, your friends, or loved ones use drugs that are not from a pharmacy, Narcan is the medicine that can reverse an overdose. Knowing about or carrying Narcan does not increase drug use, only saves the lives of those who could overdose on drugs.
When and how to use it?
You should give Narcan to anyone who has taken drugs and may be overdosing. You can learn about the signs of an overdose below. If you think someone is overdosing, always call 911 first. If you have Narcan, you insert one side of the nose and use your thumb to press the plunger firmly to give a dose of Narcan.
Call 911 multiple doses could fall back into it. multiple does might be needed.
How to get it?
Narcan is available with a prescription to those at risk of overdose and for individuals who have a loved one at risk. A prescription is required, but pharmacies may prescribe it through a statewide "standing order", so you do not have to get a prescription from a healthcare provider. First signed in June 2016, North Carolina was the third state in the country to adopt a statewide order for naloxone. Narcan is available through participating pharmacies. You can contact your local pharmacy to determine whether it is currently dispensing Narcan under a standing order.
Click here to read more about where to find Narcan.